MAUDE Adverse Event Report: SYNTHES MONUMENT T-HANDLE T25 STARDRIVE SHAFT F/MATRIX-LONG; SCREWDRIVERS

SYNTHES MONUMENT T-HANDLE T25 STARDRIVE SHAFT F/MATRIX-LONG; SCREWDRIVERS
Catalog Number 03.632.074
Medical Device Problem Codes Break (1069); Material Fragmentation (1261)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 04/04/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.Patient information is not available for reporting.Device is an instrument and is not implanted/explanted.The subject device is not expected to be returned to the synthes manufacturer for evaluation.The subject device has been received and is currently undergoing investigation.A device history record review was performed for the subject device lot.Manufacturer: (b)(4).Date of manufacture: may 2, 2014.No non-conformance reports were generated during the production of the subject device.The review showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that the patient underwent an l4-s1 transforaminal lumbar interbody fusion (tlif) surgery on (b)(6) 2017 using the matrix and transforaminal posterior atraumatic lumbar (tpal) systems.The surgeon placed the screws from l4 to s1 bilaterally successfully.He then started on the tlif at the l5-s1 disc space.The surgeon trialed and implanted a 9mm tpal implant.When it came to disengage the implant, the surgeon had a very difficult time.The back end of the inserter stylet broke off inside of the tpal applicator knob causing difficulty disengaging the implant from the inserter.These events did result in a 4 minute surgical delay.The surgeon was able to eventually remove the tpal handle while the inserter stylet remained attached.He was twisting the inserter stylet and pulling until eventually one of the claws of the tip broke off.This allowed the surgeon to take the inserter stylet out of the wound.He then retrieved the broken piece of the claw from the tip of the inserter from the wound and placed it on the back table.Then surgeon then conducted another tlif at the l4-5 level with success followed by the placement of the rods and locking caps.He then final tightened the locking caps.He took a final x-ray to verify placement of the screws and thought the placement of one screw to be unsatisfactory.While trying to loosen the locking caps with the t25 t-handle the driver tip snapped.The driver was removed as well as the broken tip of the driver and they were both removed from the sterile field.The procedure was completed successfully and without patient harm.The patient outcome was good.Concomitant devices reported: t-pal spacer applicator knob (part # 03.812.004, lot # 3554447, quantity of 1), t-pal spacer applicator handle (part # 03.812.001, lot # unknown, quantity of 1), rods (unknown part and lot numbers, quantity unknown), locking cap (unknown part and lot numbers, quantity x 1).(b)(6) 2017.This report is 2 of 2 for (b)(4).
 
Additional Manufacturer Narrative
A product development investigation was performed on the returned instrument and the complaint condition was able to be confirmed.The 03.632.074, lot 7575338 t-handle screwdriver was returned with a spiral fragment approximately 5 mm in length broken off from the distal tip of the screwdriver.The fragment was not returned with the complaint.Replication of the complaint is not applicable as the malfunctions were visually confirmed.Although fragments were not returned, all fragments were retrieved from the patient according to the complaint description.A visual inspection, device history record (dhr) review, and drawing review were performed as part of this investigation.This complaint is confirmed.No new malfunctions were identified.The t-handle t25 stardrive screwdrivers are one of ten t25 driver shafts intended to be utilized for screw insertion in the matrix system.Of the ten t25 drivers available in the system, only four are intended for final tightening with the use of a 10nm torque limiting ratchet handle and a countertorque.The matrix deformity and degenerative technique guides state to always use the torque limiting handle to reduce risk of damage to the t25 screwdriver shaft.The technique addition also cautions to never use a fixed or ratcheting t-handle screwdriver to remove locking caps.If the torque limiting attachment is not used when using any of the stardrive shaft options, breakage of the driver may occur and could potentially harm the patient.Relevant drawings were reviewed: the design, materials and finishing processes were found to be appropriate for the intended use of these devices.No new, unique or different patient harms were identified as a result of this evaluation.The design is adequate for its intended use when used and maintained as recommended, it did not contribute to the complaint condition.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
T-HANDLE T25 STARDRIVE SHAFT F/MATRIX-LONG
Common Device Name
SCREWDRIVERS
Manufacturer (Section D)
SYNTHES MONUMENT
1051 synthes ave
monument CO 80132
MDR Report Key6534597
Report Number1719045-2017-10359
Device Sequence Number13645131
Product Code HXX
UDI-Device Identifier10705034719184
UDI-Public(01)10705034719184(10)7575338
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/04/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.632.074
Device Lot Number7575338
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/14/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 04/04/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date05/01/2017
Supplement Report FDA Received Date05/30/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
03.812.001, T-PAL SPACER APPLICATOR HANDLE, QTY. 1; UNKNOWN LOCKING CAP, QTY. 1; UNKNOWN RODS, QUANTITY UNKNOWN